Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 298, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 9, 2005, 2:53 PM CDT for Custer County, Dewey County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2005, 2:53 PM CDT (19:53 UTC)
- Expired
- Jun 9, 2005, 3:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Custer County, OK, Dewey County, OK
The radar
The Vance AFB radar (KVNX), 130 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jun 9, 2:10 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 7.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1177 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:07 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 9, 11:07 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1107 AM CDT THU JUN 9 2005 .UPDATE...LARGE SCALE OUTFLOW BOUNDARY FROM MORNING STORMS CONTINUES TO PUSH SWD ACROSS OK THIS MORNING..AND SRLY LLJ OF 20- 30 KTS CONTS TO PROVIDE SUFFICIENT LIFT ALONG AND NORTH OF THE BOUNDARY TO ALLOW ADDITIONAL UPDRAFT DEVELOPMENT ALONG THE I40 CORRIDOR IN CENT OK. ADDITIONAL..MAINLY WEAK..TSTORMS ARE LIKELY TO PERSIST JUST ON THE NORTH SIDE OF THIS BOUNDARY UNTIL THE LLJ WEAKENS/BACKS 17-20Z TIME FRAME. OUTFLOW BOUNDARY SHUD CONT TO PUSH SLOWLY SWD I35 AND EAST..BUT SHUD STALL AND BEGIN TO LIFT BACK NWD AND WEAKEN ACROSS WRN OK. THIS WILL ALLOW STRONG TO EXTREME INSTABILITY AXIS TO DEVELOP BACK NWD WITH TIME THIS AFTERNOON. DRYLINE SHUD MIX EWD TO JUST E OF THE CAPROCK BY MID AFTERNOON..WITH OUTFLOW BOUNDARY INTERSECTING THE DRYLINE SOMEWHERE INVOF THE ERN OK PANHANDLE OR SW KS. CAP WILL AGAIN BE STRONG TODAY..BUT EXPECT TO BE ABLE TO PUNCH A COUPLE OF HOLES FROM WRN KS SWD INTO THE ERN PANHANDLES. SINCE INITIATION WILL LIKELY BE TO THE IMMEDIATE WEST OF THE OUN CWA..IT MAY TAKE A COUPLE OF HOURS FOR STORMS TO REACH WRN OK. DEEP LAYER SHEAR IS A BIT BETTER TODAY..AND WHEN COMBINED WITH THE EXTREME INSTABILITY THIS SHUD RESULT IN SUPERCELLS..GIVEN SUSTAINED STORMS. WEAK MID- LEVEL STORM RELATIVE FLOW EXPECTED TO RESULT IN HP STORMS WITH TIME WITH A GIANT HAIL/WIND THREAT. ANOTHER MCS THEN EXPECTED TO MOVE EWD OVERNIGHT INTO OK. UPDATES ALREADY AVAILABLE. MILLER && .PREV DISCUSSION... (ISSUED 423 AM CDT THU JUN 9 2005) DISCUSSION... THE WESTERN EDGE OF MCS DEVELOPMENT HAS MOVED LITTLE TONIGHT CURRENTLY NEAR GREAT BAND AND PRATT KANSAS SUGGESTING A BALANCE HAS BEEN REACHED AMONG INFLOW/OUTFLOW/STRENGTH OF CAP. FARTHER EAST... WHERE THE CAP IS MUCH WEAKER...CONVECTION HAS MADE CONSIDERABLE PROGRESS SOUTHWARD. MODELS UNFORTUNATELY OFFER ONLY LITTLE INSIGHT INTO THE CONVECTIVE POTENTIAL THE NEXT 12 HOURS AS SIGNIFICANT MODEL SHORTCOMINGS AND POOR DATA INITIALIZATION DOMINATE THEIR FORECASTS. THE NAM MAINTAINS A CONSIDERABLY MORE WARM/MOIST LOWER ATMOSPHERIC PROFILE 12-00Z THAN THE OTHER MODELS RESULTING IN BIG CAPES/LOW CIN WHICH WOULD EXPLAIN ITS PERSISTENCE ON THE MCS CONTINUING SOUTHWESTWARD INTO A STRONGER CAP. RUC SOUNDINGS MODIFIED FOR CURRENT CONDITIONS WOULD INDICATE THE MCS HAS ONLY A SLIM CHANCE OF DOING THIS. RATHER...CONTINUED SOUTHWARD PROGRESS WHERE SOUTHWARD PROGRESS HAD ALREADY OCCURRED SEEMS THE MOST PLAUSIBLE SCENARIO AT THIS TIME. WILL THEREFORE FORECAST THE HIGHEST POPS TODAY EAST OF A LINE FROM MEDFORD TO GUTHRIE AND HOLDENVILLE WITH THE GUST FRONT MAKING IT PERHAPS AS FAR SOUTH AS THE RED RIVER BEFORE WEAKENING LATE IN THE DAY. OTHERWISE INFLUENCE FROM THE MCS WILL RESULT IN LOWER TEMPS/EASTERLY FLOW FOR MUCH OF THE AREA. ISOLATED STORMS OVER SOUTHWEST OKLAHOMA ARE ORIGINATING IN THE LOW LEVEL JET AXIS NEAR A WEAK 700 MB TROUGH. EXPECT THESE STORMS TO DIMINISH BY MID MORNING. LATE DAY/OVERNIGHT CONVECTION WILL RELY MOSTLY ON IF AND HOW MANY STORMS CAN DEVELOP ALONG THE DRYLINE IN THE OKLAHOMA/TEXAS PANHANDLES AND ALONG THE RESIDUAL OUTFLOW BOUNDARY. WITH ONLY MINIMAL CONVERGENCE EXPECTED ALONG BOTH BOUNDARIES POPS WILL RANGE FROM 20 TO 30 PERCENT. THE DRYLINE AND FRONT WILL REMAIN FOCUSING MECHANISMS FOR POSSIBLE CONVECTION LATE FRIDAY AND AGAIN SATURDAY AND SUNDAY WITH THE MODELS CONTINUING TO SHOW THE BEST CHANCES FRIDAY/SUNDAY AS SHORTWAVE TROUGH INFLUENCE THE AREA. HIGHEST CHANCES REMAIN IN THE WEST AND NORTH WHERE INFLUENCE FROM THE TROUGHS WILL BE MOST FELT. && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 9, 11:55 AM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT THU JUN 9 2005
OKZ004>048-050>052-TXZ083>090-101200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WEST
CENTRAL AND NORTHWEST OKLAHOMA... AND A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS A LARGE PART OF THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS TO THE NORTH AND WEST OF A LINE FROM
ERICK... TO ELK CITY... TO SEILING... TO LOOKOUT. THE SLIGHT RISK
AREA INCLUDES ALL LOCALES TO THE SOUTHWEST OF A LINE FROM
CHEROKEE... TO CUSHING.
TIMING...
ONGOING SEVERE STORMS IN CENTRAL OKLAHOMA WILL PERSIST THROUGH
AROUND MID AFTERNOON. ADDITIONAL DEVELOPMENT ALONG THE DRYLINE AND
OUTFLOW BOUNDARY IN WESTERN OKLAHOMA IS LIKELY BETWEEN 5 AND 7 PM...
WITH STORMS PERSISTING WELL INTO THE OVERNIGHT HOURS.
EXPECTED WEATHER AN IMPACTS...
ONGOING STORMS IN CENTRAL OKLAHOMA MAY PRODUCE HAIL UP TO GOLF BALL
SIZE AND LOCALLY HEAVY AND FLOOD PRODUCING RAINS. ANY SUPERCELLS
THAT AFFECT WESTERN OKLAHOMA THIS EVENING WILL LIKELY BE CAPABLE OF
HAIL UP TO THE SIZE OF BASEBALLS... AND WINDS IN EXCESS OF 75 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN ALL AREAS
EXCEPT NORTH CENTRAL OKLAHOMA SHOULD PLAN FOR SEVERE WEATHER
OPERATIONS THROUGH TONIGHT.
DISCUSSION...
ONGOING STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL OKLAHOMA ARE
EXPECTED TO PERSIST THROUGH AROUND MID AFTERNOON AS THE LOW LEVEL
JET CONTINUES TO INTERACT WITH AN OUTFLOW BOUNDARY EXTENDING ROUGHLY
FROM SHAWNEE... TO NORMAN... TO WEATHERFORD... TO GAGE.
LATER THIS AFTERNOON AND EVENING... A DRYLINE WILL BECOME BETTER
DEFINED FROM WEST OF CHILDRESS TEXAS... NORTHWARD THROUGH THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES... AND INTO WESTERN KANSAS.
THE WESTERN SECTION OF THE OUTFLOW BOUNDARY OVER NORTHWEST OKLAHOMA
WILL RETREAT NORTHWARD AND INTERSECT THE DRYLINE SOMEWHERE TO THE
NORTHWEST OF WOODWARD. TO THE EAST OF THE DRYLINE AND ALONG THE
OUTFLOW BOUNDARY... EXTREME INSTABILITY IS EXPECTED TO DEVELOP WITH
CAPE VALUES IN EXCESS OF 5000. DEEP LAYER SHEAR... ALTHOUGH STILL
SOMEWHAT MARGINAL... WILL BE STRONGER THAN YESTERDAY... AND MORE
THAN SUFFICIENT FOR SUPERCELLS GIVEN THE EXTREME INSTABILITY. STORMS
ARE EXPECTED TO DEVELOP ALONG THE DRYLINE AND/OR OUTFLOW BOUNDARY
DURING THE EARLY EVENING AND RAPIDLY BECOME SEVERE. WEAK MID LEVEL
STORM RELATIVE WINDS ARE EXPECTED TO SUPPORT SUPERCELLS ACQUIRING HP
CHARACTERISTICS... WITH A POTENTIAL FOR HAIL UP TO THE SIZE OF
BASEBALLS AND WINDS IN EXCESS OF 75 MPH. STORMS MAY CONGEAL INTO A
LARGE COMPLEX THAT THEN MOVES EASTWARD OVERNIGHT... WITH A CONTINUED
THREAT OF HAIL UP TO GOLF BALL SIZE... ALONG WITH WINDS UP TO 70 MPH
AND HEAVY RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IN EXCESS OF 2 TO 3 INCHES CAUSING LOCAL
FLOODING IS POSSIBLE WITH SOME OF THE STORMS IN CENTRAL OKLAHOMA
THROUGH MID AFTERNOON. ADDITIONAL HEAVY RAINFALL IS POSSIBLE WITH
STORMS OVERNIGHT ACROSS THE NORTHWEST HALF OF OKLAHOMA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THE POTENTIAL FOR SEVERE WEATHER WILL CONTINUE EACH DAY THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. A LARGE-SCALE TROUGH OVER THE
WESTERN UNITED STATES WILL RESULT IN RICH LOW LEVEL MOISTURE AND
STRONG INSTABILITY REMAINING IN PLACE ACROSS THE SOUTHERN PLAINS...
AND DEEP LAYER SHEAR PROFILES WILL CONTINUE TO IMPROVE AS WINDS IN
THE MID AND UPPER LEVELS INCREASE. THE HIGHEST CHANCES FOR
SUPERCELLS AND ASSOCIATED HIGHER-END SEVERE WEATHER WILL BE MAINLY
ACROSS THE WESTERN THIRD OF OKLAHOMA LATE EACH AFTERNOON AND
EVENING... WITH COMPLEXES OF STORMS MOVING EASTWARD INTO THE MAIN
BODY OF OKLAHOMA AND WESTERN NORTH TEXAS DURING THE OVERNIGHT AND
MORNING HOURS. PEOPLE WITH TRAVEL OR OUTDOOR PLANS THROUGH EARLY
NEXT WEEK ARE STRONGLY ENCOURAGE TO STAY AWARE OF THE LATEST WEATHER
INFORMATION.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL MAY ACCOMPANY ANY NIGHT TIME COMPLEXES OF
STORMS JUST ABOUT ANYWHERE ACROSS THE SOUTHERN PLAINS.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY MORNING JUNE 10.
MILLERIn the hours before
Special weather statement, Jun 9, 12:39 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1239 PM CDT THU JUN 9 2005 OKZ024-025-027-091800- CANADIAN OK-GRADY OK-OKLAHOMA OK- 1239 PM CDT THU JUN 9 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN...GRADY AND OKLAHOMA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM NORTHERN OKLAHOMA CITY SOUTHWEST TO NEAR MUSTANG AND MINCO AT 1239 PM CDT...MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER THE SAME AREAS OVER THE NEXT HOUR PRODUCING HEAVY RAIN. THIS WILL LIKELY PRODUCE MINOR FLOODING OF LOW LYING AREAS AND PONDING OF WATER ON AREA ROADWAYS. PEOPLE IN CANADIAN...GRADY AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF EDMOND AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Jun 9, 1:07 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 107 PM CDT THU JUN 9 2005 OKZ024-091830- CANADIAN OK- 107 PM CDT THU JUN 9 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER UNION CITY AT 107 PM CDT... MOVING NORTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CANADIAN COUNTY...INCLUDING THE CITIES OF EL RENO AND OKLAHOMA CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Special weather statement, Jun 9, 1:27 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 127 PM CDT THU JUN 9 2005 OKZ017-091845- BLAINE OK- 127 PM CDT THU JUN 9 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER BLAINE COUNTY AT 127 PM CDT... MOVING NORTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BLAINE COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Local storm report, Jun 9, 1:54 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
154 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 1 S CARNEY 35.79N 97.02W
06/09/2005 LINCOLN OK EMERGENCY MNGR
WATER COVERING ROADWAY ON HWY 177
&&
DWSpecial weather statement, Jun 9, 1:57 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 157 PM CDT THU JUN 9 2005 OKZ015>017-091915- BLAINE OK-CUSTER OK-DEWEY OK- 157 PM CDT THU JUN 9 2005 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CUSTER AND DEWEY COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF FAY AT 157 PM CDT...MOVING NORTH AT 20 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN BLAINE...CUSTER AND DEWEY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 30
Local storm report, Jun 9, 2:02 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
202 PM CDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM FLASH FLOOD YUKON 35.51N 97.75W
06/09/2005 CANADIAN OK LAW ENFORCEMENT
WAGONER RD AT 11TH CLOSED
0159 PM FLASH FLOOD YUKON 35.51N 97.75W
06/09/2005 CANADIAN OK LAW ENFORCEMENT
MUSTANG RD TO SARAH RD CLOSED
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:23 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 52 min |
| Jun 9, 3:28 AM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 47 min |
| Jun 9, 8:50 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 25 min |
| Jun 9, 9:43 AM CDT | Flash Flood Warning | OUN | Lincoln, Payne | 2 hr |
| Jun 9, 11:19 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 41 min |
| Jun 9, 11:38 AM CDT | Flash Flood Warning | OUN | Lincoln | 2 hr |
| Jun 9, 1:55 PM CDT | Flash Flood Warning | OUN | Canadian | 2 hr |
| Jun 9, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 34 min |
| Jun 9, 2:58 PM CDT | Tornado Warning | OUN | Custer, Dewey | 47 min |
| Jun 9, 3:46 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Woodward | 44 min |
| Jun 9, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 34 min |
| Jun 9, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 41 min |
| Jun 9, 4:51 PM CDT | Tornado Warning | OUN | Dewey | 24 min |
| Jun 9, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 34 min |
| Jun 9, 5:26 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.